Melanoma

A support group for anyone affected by melanoma to come together, share experiences, and ask questions.

Dabrafenib and Trametinib side effects

Jane jca
Posted by

Hi I’m also about to start on medication after a lymph node biopsy found two out of three nodes had cancer cells in them ,I have decided not to have the rest out but to go on treatment and felt quite positive it today recieved a phone call telling me they had found a nodule under my right breast which now needs investigation . I was told not to worry as it may not be connected to the melanoma but how can you not ! Feels like one step forward and two steps backstage the moment . 

Inspire
Posted by

Hello all, just wondering how are you getting on with all the side effects? 

Jane jca
Posted by

Hi I was told my melanoma had spread to my lymph nodes and have started treatment , I am taking Trametinib and Dabrafenib and have been on them for the last six weeks. The only side effects I have  had so far are mild nausea but only some times and the odd couple of days where I felt like I was suffering from a hangover! . Hope these are the only side effects I will experience but  so far so good . Hope this helps a little .

Sunflower355
Posted by

Hi Inspire,

Welcome to the Debrafenib and Trametinib team. 

It seems that everyones side effects are very different and there doesn't seem to be much of a pattern.

Have you started the treatment? Have you had any/many side effects?

I would suggest that to summarise all the advice above, stick with the treatment as much as you can, but take breaks as much as you need to make sure your body stays healthy. I would caveat all that with - but make sure you speak with you oncologist about taking any breaks.

The treatment certainly seems to work - there are myriad accounts of people whose tumours have thunk or disappeared after taking the treatments.

Do feel free to ask any questions you need, we are here to help each other through this

"Get over the shock, and you can get over the rest"

Inspire
Posted by

Hi Sunflower355,

Thanks for your reply.

I started on Dab Tram but because of a high ALT liver reading my oncologist has decided that I should stop them completely after approx 11 weeks of taking them. The oncologist wants me to start Pembro instead.

I have been taking 2 x 75mg twice a day of Dabrafenib and 1 x Trematinib.

I haven't been giving an option of reducing the dose or taking some days off?

May I ask what dose you are taking or indeed what dose any others have had the medication reduced to?

Best regards

Tarilan
Posted by

Hi there,

I’ve been on Dab Tram since July 17, after being diagnosed Stage 4 with 2 small nodules in my lung. My Jan 18 scan showed a complete response and I’ve been clear ever since.

On the question of reducing the dose, I started on 2 x 75mg but had to stop within a week due to fevers. I was then given the lower dose of 2 x 50 mg and soon adapted to that.

My liver ALT went up in Jan 18 but I stopped drinking alcohol and that seemed to do the trick, along with ensuring that I don’t take them for too long without a break, roughly every 4 weeks now.

Inspire
Posted by

Hi Tarilan,

Many thanks for your response . . . . Much appreciated.

Can you recall what levels your ALT went up to?

Many thanks

Tarilan
Posted by

No, I don’t remember what levels but it was marginal rather than a spike. We’d had a busy Christmas, drinking more than normal and I wondered if the alcohol had affected it. My Onc suggested limiting drinking to 1 or 2 units at a time but I chose to stop completely and by the next blood test it was back into acceptable limits.

It’s stayed within limits ever since. I think your body just adjusts over time. My white blood cells are always a bit low but again “enough there to let you safe” in my Onc’s opinion.

KellDani
Posted by

Hi!

I am so thankful for this group!

I have had my first oncology appointment today and they have advised me with these tablets...I have 9 lymph nodes removed and they advised of 1 being cancerous. The side effects are my worry, I am 30, and have a very active 4 year old who is dude to start school and really don’t want it to effect her life!

My heart is telling me to start the medication my mind is telling me not! Helppppp!

Thanks,

Danielle 

Sunflower355
Posted by

Danielle

This is an absolute no brainer. These tablets are just about the best thing that have happened to melanoma treatment in years. You will see on this group, and others, that many people with known tumours have had them shrink and disappear. There is no guarantee that it will be your cure, but in my opinion these are fantastic drugs.

There are side effects without doubt. Mine were quite bad. But I am on the other side of my 12 month treatment and life is back to normal (or as normal as it will ever get post cancer diagnosis).

Check with your oncologist, but my advice was to take a break if things got too difficult, and having had about 36 hours away from the drugs, I was right back to normal again and ready to get back into the fight.

Everyones journey is going to be different and maybe your body won't give you side effects.

My brother has recently been diagnosed with a different form of cancer and I can assure you, if he had access to these drugs and they offered the same results of success, he wouldn't think twice.

Keep in touch with the group and let us know how you get on. 

"Get over the shock, and you can get over the rest"

Jane jca
Posted by

Hi Danielle                                                                   I started this treatment in April and the first two months I virtually had no side effects ! The last month it’s so I have just felt tired and a little unwell but nothing I can’t handle. I work full time and also look after my two grandkids who are 7 and 4 a couple of days a week and as someone else mentioned the treatment is a no brainier ! What’s 12 months if it can potentially cure you and keep you well for your little girl and family x

KTatHome
Posted by

Hi , I had a look to try and read your profile, to just double check if you you considering dabtram as a adjuvant treatment as that’s what I was thinking you would be after your node results. I had Dabrafenib on its own back in 2015 as the combo wasn’t available then. It was because I couldn’t have surgery as too many nodes were effected in my pelvic and abdominal area, so not adjuvant but instead of surgery. Dab immediately well within 2 days made me feel a lot better so I wasn’t surprised when I had positive scan results 2 months later everything had shrunk by 50%. With the drugs I had a booklet to complete (I don’t know if they still do that) I wrote down the times I took my tablets and any side effects and how I felt in that book. I had some stiffness in my knuckles but I was 56, I lost underarm hair (I’ll consider that a plus) and pubic hair which grew back after I stopped treatment. 

I have put a link to adjuvant treatment in a different post but it may be worth me putting it here to.

Melanoma Patient Conference 2018 Adjuvant treatment https://youtu.be/Ybln2-Czn6Q

also possibly of interest the 2019 conference Neo adjuvant v adjuvant treatment https://youtu.be/iWADCmIAw2w

I think it’s wonderful that there is adjuvant treatment now as there wasn’t until September 2018, so that now brings us in line with other cancers, except that I think our adjuvant treatment is kinder and more promising but everyone has to judge that by themselves. I am on Pembrolizumab at the moment but that’s another story that can be found in my profile. 

Best wishes

KT 

What is a Community Champion?

You can call the Macmillan Support Line on 0808 808 0000 (7 days a week, 8am-8pm) or contact them by email.